Texas, 2009

Heavy Rain in Texas, September 11 to 12, 2009

September 11 to 12, 2009 · NWS BRO · 2 events in 2 counties and zones

A weak upper level disturbance produced showers and isolated thunderstorms across portions of Deep South Texas. Locally heavy rains fell across portions of Cameron County during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weak upper level disturbance produced showers and isolated thunderstorms across portions of Deep South Texas. Locally heavy rains fell across portions of Cameron County during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 10, 7:54 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 10, 7:54 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
854 PM CDT THU SEP 10 2009

.UPDATE...CONVECTION HAS TEMPORARILY WANED THIS EVENING AS ONE OF
SEVERAL WAVES OF ENERGY MOVES NORTHEAST OF THE REGION. PLENTY OF
ENERGY AND MOISTURE ACROSS ALL OF DEEP SOUTH TEXAS TO PROVIDE
ADDITIONAL DEVELOP ANY LOCATION OVERNIGHT AND AGAIN ON FRIDAY.
ATMOSPHERE REMAINS SATURATED WITH PWATS HOVERING AT 2.5 INCHES IN
BRO...2.1 INCHES AT CRP AND EVEN 1.9 INCHES AT DEL RIO.
CYCLOGENESIS IS UNDERWAY ACROSS NORTHEAST MEXICO WITH A POTENT
UPPER TROUGH CENTERED ACROSS SOUTH CENTRAL TEXAS. THE JET
STRUCTURE SHOWS A 40 TO 60 KNOT 250MB JET TRAVERSING THE SOUTH
SIDE OF THE TROUGH WITH A WEAK 20 KNOT LOW LEVEL JET DEVELOPING
JUST EAST OF THE TEXAS AND MEXICAN COAST. THE COMBINATION OF ALL
THESE FEATURES SHOULD ENHANCE THE LIFT WITH REGENERATION OF
SHOWERS AND THUNDERSTORMS ANTICIPATED LATER TONIGHT AND THROUGH
MUCH OF THE DAY FRIDAY. RAIN CHANCES REMAIN NEAR 100 PERCENT FOR
MOST AREAS OF DEEP SOUTH TEXAS WITH THE FLASH FLOOD WATCH TO
REMAIN IN PLACE UNTIL THE THREAT OF HEAVY RAIN ENDS SOMETIME LATE
FRIDAY. CURRENT GRID/FORECAST PACKAGE LOOKS GOOD WITH NO CHANGES
MADE AT THIS TIME.

&&

.MARINE...AT 7 PM BUOY 020 REPORTED SOUTH SOUTHEAST WINDS AT 16
KNOTS WITH GUSTS TO 19 KNOTS AND SEAS AT 4 FEET WITH A 5 SECOND
PERIOD. A LOW PRESSURE TROUGH OVER THE WESTERN GULF OF MEXICO IS
PRODUCING SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE MARINE
AREAS. THE TROUGH COMBINED WITH AN UPPER LEVEL LOW PRESSURE SYSTEM
LOCATED ACROSS CENTRAL TEXAS AND A FRONTAL BOUNDARY WHICH WILL
MOVE INTO SOUTH TEXAS THIS WEEKEND WILL MAINTAIN A CHANCE FOR
SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF THE
MARINE AREAS AT TIMES THROUGH EARLY NEXT WEEK. THE WINDS WILL
CONTINUE LIGHT TO MODERATE FROM THE SOUTHEAST AND THE SEAS WILL
CONTINUE LOW THROUGH EARLY NEXT WEEK. WINDS AND SEAS WILL INCREASE
IN OR NEAR ANY SHOWERS OR THUNDERSTORMS. &&

.AVIATION...MVFR TO IFR CONDITIONS WITH LIGHT EASTERLY WINDS AND
MOSTLY CLOUDY SKIES ARE BEING REPORTED AT THE REGIONAL AIRPORTS.
SHOWERS CONTINUE ACROSS PORTIONS OF THE CWA THIS EVENING. THERE IS A
CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS
OF THE CWA AT TIMES FOR THE NEXT FEW DAYS. CEILINGS AND/OR
VISIBILITIES MAY DECREASE TO MVFR OR TEMPORARY IFR CONDITIONS IN ANY
SHOWERS OR THUNDERSTORMS. VFR TO IFR CONDITIONS WILL PREVAIL ACROSS
THE REGIONAL AIRPORTS DURING THE NEXT 24 HOURS.

&&

.PREV DISCUSSION...ISSUED 124 PM CDT THU SEP 10 2009... UPPER LOW
CURRENTLY IN THE VICINITY OF DEL RIO WHILE AT THE SFC LOW PRESSURE
SEEMS TO BE STARTING TO WRAP UP NEAR LRD. SFC WINDS REMAIN LIGHT
ONSHORE AT THE SFC ALONG THE COAST WITH WESTERLY FLOW ALOFT. THIS
WILL CONTINUE TO KEEP DEEP ATMOSPHERIC MOISTURE IN THE REGION INTO
EARLY NEXT WEEK. RAIN CHANCES REMAIN GREATER THAN 80 PERCENT
THROUGH TOMORROW AS THE UPPER LOW DRIFTS SLOWLY EAST AND A WEAK
FRONT MOVES INTO SOUTH CENTRAL TEXAS...FURTHER FOCUSING THE
MOISTURE ACROSS DEEP SOUTH TEXAS. WITH ATMOSPHERE REMAINING VERY
MOIST AND UNSTABLE...HEAVY RAINFALL WILL CONTINUE TO BE A THREAT
THROUGH THE NEXT 36 TO 48 HOURS. FLASH FLOOD WATCHES WILL CONTINUE
THROUGH FRIDAY NIGHT...AND MAY NEED TO BE PUSHED OUT FURTHER TO
SATURDAY WITH CONTINUED WET WEATHER. SEVERE WEATHER NOT EXPECTED
AS FREEZING LEVEL AND WETBULB ZERO ARE NEAR 16KFT AND NO COOLING
OR DRYING EXPECTED ALOFT. TEMPERATURES WILL REMAIN NEAR NORMAL IN
THE LOW 90S...WITH HIGHEST TEMPS WHERE TEMPORARY BREAKS LET SOME
SUNSHINE THROUGH. LONGER RANGE FORECAST STILL SOMEWHAT UNCERTAIN
AS MODELS ARE DISSIMILAR WITH RESPECT TO MIDLEVEL TROUGH PLACEMENT
MIDDLE OF THE WEEK. WILL CONTINUE POP CHANCES THROUGH THE
WEEK...MAINLY DUE TO LLVL MOISTURE REMAINING AND DAYTIME HEATING
ACTIVATING THE SEABREEZE. IF THE TROUGH REMAINS ACROSS THE STATE
AS IT IS NOW...HIGHER POPS AND HEAVY RAIN WILL CONTINUE.

AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TODAY AND TOMORROW. EXPECT MAINLY SHOWERS WITH HEAVY RAIN TODAY.
THUNDERSTORMS WILL BE EMBEDDED BUT FEWER IN NUMBER. ABUNDANT
TROPICAL MOISTURE IS MOVING ASHORE FROM THE GULF IN WAVES OR
PULSES. THESE WILL BE PHASED FOR THE NEXT 48 HOURS. COASTAL AREAS
INCLUDING THE BROWNSVILLE/SOUTH PADRE INTERNATIONAL AIRPORT WILL
BE MOST DIRECTLY AFFECTED...BUT THE SHOWERS HAVE BEEN MOVING INTO
THE MID AND UPPER VALLEY AS WELL.

MARINE...
BUOY020 REPORTS MODERATE NORTH NORTHEAST WINDS AND SEAS OF 3 FEET
WITH 4 TO 5 SECONDS OF PERIOD. WINDS ARE MODERATE FROM THE EAST
OVER THE LAGUNA. UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND
AS COASTAL TROUGHING REMAINS A SALIENT FEATURE OFFSHORE. SHOWER
ACTIVITY HAS NOW ALSO SPREAD NORTH INTO THE NORTHERN MARINE ZONES.
WINDS WILL BE LIGHT TO MODERATE OFFSHORE FOR THE NEXT COUPLE OF
DAYS...BUT MAY VEER TO SOUTH OVER THE WEEKEND AS A COLD FRONT
APPROACHES THE TEXAS COAST FROM THE NORTH. IF THE FRONT GETS CLOSE
ENOUGH...WINDS MAY SHIFT TO NORTHEAST. THE FRONT IS CURRENTLY
EXPECTED TO STALL NORTH OF THE LOWER TEXAS COAST. IN ANY
CASE...SEAS ARE EXPECTED TO REMAIN LOW TO MODERATE THROUGH THE
FORECAST AND NO ADVISORIES ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  87  76  90 /  80  90  60  60
BROWNSVILLE          76  88  76  92 /  80  90  60  60
HARLINGEN            75  90  75  92 /  80  90  60  60
MCALLEN              76  90  76  94 /  80  80  60  60
RIO GRANDE CITY      74  89  75  96 /  50  80  50  50
SOUTH PADRE ISLAND   77  87  77  86 /  80  90  60  60

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR TXZ250-251-253>257.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59/63
Hazardous weather outlook, Sep 10, 8:54 AM CST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
954 AM CDT THU SEP 10 2009

TXZ248>257-111500-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
954 AM CDT THU SEP 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR CAMERON...WILLACY...
KENEDY...HIDALGO AND BROOKS COUNTIES. SLOW MOVING SHOWERS AND
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FRIDAY FOR
CAMERON...WILLACY... KENEDY...HIDALGO AND BROOKS COUNTIES. SLOW
MOVING SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL AND FLOODING. UNSETTLED WEATHER WILL CONTINUE THROUGH
THE WEEKEND WITH PERIODS OF LOCALLY HEAVY RAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-111500-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
954 AM CDT THU SEP 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

MARINE SHOWERS AND THUNDERSTORMS WILL PRODUCE OCCASIONAL CLOUD TO
WATER LIGHTNING...GUSTY WINDS AND HIGHER SEAS ON OPEN WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MARINE SHOWERS AND THUNDERSTORMS WILL PRODUCE OCCASIONAL CLOUD TO
WATER LIGHTNING...GUSTY WINDS AND HIGHER SEAS ON OPEN WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Cameron

When
September 11, 12:00 AM CST to 12:30 AM CST
Where
Cameron County, 0.93 mi NW of Portway Acres
Reported by
ASOS
Coordinates
25.930, -97.480

The ASOS at Brownsville reported 2.72 inches of rain fell during a thunderstorm which moved through Brownsville around midnight, triggered by a weak upper level disturbance which produced locally heavy rainfall across portions of Deep South Texas during the day of September 10th.

Heavy Rain, Kenedy

When
September 12, 7:00 AM CST
Where
Kenedy County, Sarita
Reported by
COOP Observer
Coordinates
27.220, -97.800

A CO-OP observer reported 2.41 inches of rain fell during a thunderstorm which moved through the Sarita area during the early afternoon Sunday September 11th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196862, 196865.